Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 52, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 21, 1997, 4:18 PM EDT for Clinton County, Eaton County, Ionia County, Michigan. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 4:18 PM EDT (20:18 UTC)
- Expired
- Jun 21, 1997, 5:35 PM EDT
- In force
- 77 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clinton County, MI, Eaton County, MI, Ionia County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:50 PM EDT | Thunderstorm Wind | Ovid, MI | Severe thunderstorm winds leveled 2 buildings near the intersection of Hollister and Taft roads in Ovid Township. In addition, several buildings in the area had minor roof damage and several trees were downed. Destroyed buildings were a pole barn and a garage. |
| Jun 21, 5:19 PM EDT | Hail 0.88 | Dimondale, MI | A trained severe weather spotter reported nickle-sized hail in Dimondale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 212017 RRA SVRGRR MIC015-037-045-067-212135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 418 PM EDT SAT JUN 21 1997 * SEVERE THUNDERSTORM WARNING FOR IONIA COUNTY - SOUTH CENTRAL LOWER MICHIGAN CLINTON COUNTY - SOUTH CENTRAL LOWER MICHIGAN BARRY COUNTY - SOUTHWESTERN LOWER MICHIGAN EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 535 PM EDT * SOME LOCATIONS AFFECTED CHARLOTTE AROUND 415 PM EDT PORTLAND AROUND 420 PM EDT EATON RAPIDS AROUND 430 PM EDT ST JOHNS AROUND 445 PM EDT * AT 416 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS DETECTED BY NATIONAL WEATHER SERVICE DOPPLER RADAR EXTENDING FROM NEAR ST JOHNS SOUTHWEST TO HASTINGS MOVING EAST AT 40 MPH. GO INSIDE A STURDY BUILDING AND STRAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:07 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 21, 12:07 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1205 PM EDT SAT JUN 21 1997 UPDATED ENTIRE FCST AREA TO END SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON...AS CLOUD TOPS ARE WARMING TO THE WEST IN THE IR IMAGERY. AREA NWS 88D RADARS ALSO INDICATE A NE MOVEMENT TO THE PCPN. SO EXPECT PCPN TO END FROM SW TO NE...THEN BECOMING PARTLY TO MOSTLY CLOUDY. QUESTION IS...WILL AIRMASS RECOVER THIS AFTERNOON...AND WILL THERE BE A LOW LVL BOUNDARY TO FOCUS ANY ADDITIONAL CONVECTION. PRESENT SFC ANALYSIS SHOWS A WAKE LOW OVR NRN ILLINOIS...BEHIND CURRENT T-STORM COMPLEX...WITH SW WINDS AHD OF WAKE LOW IN ERN IL AND ALL OF IN. POSSIBILITY EXISTS THAT OUTFLOW BNDRY FROM CURRENT CONVECTION COULD PROPAGATE TO THE SW INTO THE MEAN SW FLOW...AND FIRE OFF ANOTHER COMPLEX SOMEWHERE IN THE VICINITY OF SRN LK MI OR SW LWR LATE THIS AFTERNOON. FOR THIS REASON...ADDED REDEVELOPMENT WORDING TO THE ZONES. HIGHS SHOULD CREEP BACK UP INTO THE LOW^ 80S MOST LOCALES THIS AFTERNOON WITH SOME SUNSHINE AND SW FLOW. RJD
In the hours before
Special weather statement, Jun 21, 12:43 PM EDT, 3 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-221200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1243 PM EDT SAT JUN 21 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ON TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WARM...VERY MOIST AND UNSTABLE AIR MASS CONTINUES IN PLACE ACROSS THE GREAT LAKES REGION THIS SATURDAY AFTERNOON. A WEAK LOW PRESSURE AREA WAS IN NORTHERN ILLINOIS AT MIDDAY...WHICH SHOULD MOVE NORTHEAST INTO LOWER MICHIGAN LATER THIS AFTERNOON. CONVERGENCE IN THE LOWER ATMOSPHERE ASSOCIATED WITH THE LOW WILL LIKELY SET OFF ANOTHER ROUND OF THUNDERSTORMS AFTER ABOUT 300 PM LASTING THROUGH THE EVENING HOURS IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA... ESPECIALLY LATE THIS AFTERNOON AND WELL INTO THE EVENING. THE MAIN THREAT OF SEVERE WEATHER WILL BE STRONG WIND GUSTS UP TOWARD 70 MPH. HAIL TO 3/4 INCH DIAMETER IS ALSO POSSIBLE IN ADDITION TO TORRENTIAL DOWNPOURS OF HEAVY RAIN. STORM MOVEMENT WILL BE NORTHEAST AT 30 TO 35 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST LOWER MICHIGAN LATER THIS AFTERNOON AND INTO THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION AND ANY FURTHER UPDATES CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. RJD
Special weather statement, Jun 21, 4:00 PM EDT, 18 minutes before
MIZ052-058-059-065>067-072>074-078>081-220100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT SAT JUN 21 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 900 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: IONIA IN CENTRAL MICHIGAN: CLINTON EATON INGHAM THIS INCLUDES THE CITY OF LANSING IN SOUTHWEST COASTAL MICHIGAN: CASS IN SOUTH CENTRAL MICHIGAN: BARRY BRANCH CALHOUN HILLSDALE JACKSON KALAMAZOO ST JOSEPH THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON AT 400 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SOUTH BEND TO SAGINAW. THESE STORMS WERE MOVING EAST AT 35 MPH... AND WILL TRACK ACROSS THE WATCH AREA THROUGH THE EARLY EVENING HOURS. ANY STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO TWO INCHES IN DIAMETER... WIND GUSTS TO 70 MPH... AND POSSIBLY AN ISOLATED TORNADO. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATION... OR CABLE TV OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS. TRH
Special weather statement, Jun 21, 4:00 PM EDT, 18 minutes before
MIZ052-058-059-065>067-072>074-078>081-220100- SPECIAL WEATHER STATEMENT...CORRECTION TO ADD GRATIOT COUNTY TO TEXT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT SAT JUN 21 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 900 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: IONIA IN CENTRAL MICHIGAN: CLINTON EATON INGHAM THIS INCLUDES THE CITY OF LANSING IN SOUTHWEST COASTAL MICHIGAN: CASS IN SOUTH CENTRAL MICHIGAN: BARRY BRANCH CALHOUN HILLSDALE JACKSON KALAMAZOO ST JOSEPH GRATIOT THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON AT 400 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SOUTH BEND TO SAGINAW. THESE STORMS WERE MOVING EAST AT 35 MPH... AND WILL TRACK ACROSS THE WATCH AREA THROUGH THE EARLY EVENING HOURS. ANY STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO TWO INCHES IN DIAMETER... WIND GUSTS TO 70 MPH... AND POSSIBLY AN ISOLATED TORNADO. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATION... OR CABLE TV OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS. TRH
Special weather statement, Jun 21, 4:03 PM EDT, 15 minutes before
MIZ052-058-059-065>067-072>074-078>081-220100- SPECIAL WEATHER STATEMENT...CORRECTION TO ADD GRATIOT COUNTY TO TEXT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT SAT JUN 21 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 900 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: IONIA IN CENTRAL MICHIGAN: CLINTON EATON INGHAM THIS INCLUDES THE CITY OF LANSING IN SOUTHWEST COASTAL MICHIGAN: CASS IN SOUTH CENTRAL MICHIGAN: BARRY BRANCH CALHOUN HILLSDALE JACKSON KALAMAZOO ST JOSEPH GRATIOT THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON AT 400 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR SOUTH BEND TO SAGINAW. THESE STORMS WERE MOVING EAST AT 35 MPH... AND WILL TRACK ACROSS THE WATCH AREA THROUGH THE EARLY EVENING HOURS. ANY STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO TWO INCHES IN DIAMETER... WIND GUSTS TO 70 MPH... AND POSSIBLY AN ISOLATED TORNADO. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. STAY TUNED TO NOAA WEATHER RADIO... YOUR LOCAL RADIO OR TELEVISION STATIjON... OR CABLE TV OUTLET FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS. TRH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:09 PM EDT | Flash Flood Warning | GRR | Ottawa | 2 hr |
| Jun 20, 8:09 PM EDT | Flash Flood Warning | GRR | Allegan | 51 min |
| Jun 20, 8:09 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 51 min |
| Jun 20, 8:21 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 49 min |
| Jun 20, 8:55 PM EDT | Flash Flood Warning | GRR | Barry | 2 hr |
| Jun 20, 9:15 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 50 min |
| Jun 20, 10:00 PM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 2 hr |
| Jun 21, 12:00 AM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 6 hr |
| Jun 21, 2:32 AM EDT | Severe Thunderstorm Warning | GRR | Cass, Kalamazoo, Saint Joseph, Van Buren | 48 min |
| Jun 21, 5:08 AM EDT | Flash Flood Warning | GRR | Allegan, Ottawa | 12 hr |
| Jun 21, 4:18 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 77 min |
| Jun 21, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Cass | 47 min |
| Jun 21, 4:39 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Saint Joseph | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.